I've been trying to get to the bottom of some abdominal pain I've been having. I haven't had a period for about eight weeks, and I'm wondering if it has to do with a stomach flu I had about four weeks ago.
I went to the doctor who said I have a colon infection (probably has been around for a month since I had a really awful stomach flu), and he put me on erythromycin to see if it would clear things up (however I'm only experiencing more pain thus far). I'm wondering if that is affecting my period schedule, or if they are entirely unrelated problems. I guess I'll have to wait until my next appointment (in a month) to figure things out... any ideas?
If the erythromycin is causing you serious pain, go straight back to the doctor!! I was put on it a coupla years ago and I turned out to be seriously allergic to it - I've never been in so much pain in my life. When I went back to the doctor, he said that lots of people are allergic to erythromycin and gave me different antibiotics.
Posts: 97 | Registered: Aug 2005
| IP: Logged |
quote:Allergic reactions can occur with erythromycin use. People with a history of allergy, asthma, hay fever or hives seem to be more susceptible to these reactions. The reaction can be immediate and severe. Allergic symptoms include wheezing, hives, itching, swelling, joint and muscle pain, difficulty breathing, fever and skin rashes. Nausea and vomiting are not symptoms of an allergic reaction.
If you're having any of these symptoms, you need to go back to the doctor asap.
As for your period, the stress of the infection on your body can delay your period.
Thanks everyone. You've been most helpful. I did call the doctor (or talked to a nurse, I guess) about it, and they called in some Keflex or something, but I decided not to fill it. After all of yesterday and part of today, the pain started subsiding with every stool I had, and it's clear (looking at what's been coming out) that the infection is starting to dissipate.
Another mark of things clearing up was my period began again this afternoon.. all things considered I'm sticking with the erythromycin, because I'm not seeing any allergy to it, and the pain isn't nearly as great as it was the first day on the meds. The pain was different (more severe and broader across my abdomen) but my guess is, it was just the meds at war with a pretty nasty infection.
Thanks again to everybody for your help. I appreciate all your advice, I hope I can report back 'all clear' in another week.
No worries. I just started the medication on Tuesday, and I have a full week's worth, and of course I intend to finish all the medication my doctor prescribed.
But thanks. I was simply making the connection that on Wednesday, after being on erythromycin for a full 24 hours (250mg 4x a day), my period started again after an 8-week stretch of no period. So the lack of cycles might have been due to my colon infection, or changes in my exercise habits (always fluctuating, I'm working on it tho), or even stress. I'm done with college and my boyfriend just finished too, and we've been trying to make educated decisions rather than jumping to an engagement now that we're done w/ school. (We have decided to wait until we're more settled in w/ jobs, etc., but anyway, you get the idea: stress might have also been a factor)...
The main thing is, the pain was worse on Wednesday for a while, but I think now that I'm having my period (and really heavy, by the way), probably a lot of pressure in my middle is being relieved, so I'm beginning to feel a bit better.
Again, still gonna finish the meds, but really, thanks for your concern. I love this board. You guys are so caring, I've never gotten feedback like this so quickly before from an internet forum.
Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.